Pennsylvania, 2006

Damaging Wind in Pennsylvania, February 4, 2006

February 4, 2006 · NWS CTP · 1 event in 1 county or zone

A downburst damaged the roof of a hotel in Manchester Township, near the intersection of Interstate 83 and Route 30 around 8:50 pm EST. The southern section of the southwest facing rooms of the 2 story structure took the brunt of strong South-southwest wind gust, estimated at near 75 mph.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$200,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CTP wrote it up.

A team of National Weather Service personnel, media, and Emergency Management officials conducted a damage survey in York, PA.A downburst damaged the roof of a hotel in Manchester Township, near the intersection of Interstate 83 and Route 30 around 8:50 pm EST. The southern section of the southwest facing rooms of the 2 story structure took the brunt of strong South-southwest wind gust, estimated at near 75 mph. About 20 to 30 rooms had full or partial glass damage with partial roof structural damage. Much of the roof coating material (asphalt layers & stone) was stripped from the building and ended up as debris missiles providing significant damage to parked cars in its path and to the southwest side of a nearby (100 yards) hotel (4 Points Sheraton). About 60-70 parked vehicles in the Days Inn and Sheraton hotel parking lots had considerable debris damage with broken windows being the most prevalent. On the southwest side of the Sheraton, about 15 to 20 windows were smashed with roofing debris, some of which was plastered to the side of the building. On the roof some flashing was damaged and a 600 lb air conditioning unit was moved several feet. Surprisingly, considering the damage, there were no reported injuries. Just prior to the damage at the Days Inn there was an Interstate highway sign blown down and a double-load tractor trailer overturned while traveling on the highway on-ramp.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at Feb 4, 3:15 PM EST, 5 hours 30 minutes earlier.

Area forecast discussion, Feb 4, 3:15 PM EST, 5 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
315 PM EST SAT FEB 4 2006

.SHORT TERM (TONIGHT THROUGH MONDAY NIGHT)...

RADAR SHOWING BULK OF RAIN ASSOCIATED W/WAA MOVING NORTH OF PA THIS
AFTN AS STRENGTHENING SFC LO LIFTS THRU EASTERN OHIO.
HOWEVER...CONVECTION DEVELPNG SOUTH OF BAROCLINIC ZONE IN MARGINALLY
UNSTABLE AIRMASS AHEAD OF APPROACHING S/WV. COLD FRONT SHOULD BE
ACCOMPANIED BY A LAST ROUND OF SHWRS/TSRA THIS EVENING...THEN
UPSLOPE SNOW EVENT BEGINS OVR MTNS LATE TONIGHT. MODEL SOUNDINGS
SHOWING DEEP MOIST BLYR ASCENDING MTNS DURING SUNDAY...FOLLOWED BY
FALLING INVERSIONS SUN NITE. EXPECT SEVERAL INCHES TO FALL OVER
OROGRAPHICALLY FAVORED LAUREL HIGHLANDS/NW MTNS LATE TONIGHT THRU
SUN NITE...DESPITE LITTLE CONTRIBUTION FROM LAKES AS 850-LAKE TEMP
DIFF ONLY ARND 13C. GREATEST LIFT OCCURRING ARND -6C SUGGESTS
SNOW:WATER RATIOS NOT FAR FROM 10:1. WILL ISSUE SNOW/BLOWING SNOW
ADV...AS TIGHT PRES GRAD WILL PRODUCE GUSTY WINDS THRU SUN NITE.

SCT LAKE EFFECT SNOW SHOWERS WILL FALL OVR THE MTNS MONDAY. ALTHOUGH
MODEL INVERSION HEIGHTS SUGGESTS ADDITIONAL ACCUMS WILL BE LIGHT.
900MB TEMPS ARND -7C SUGGEST HIGHS U20S MTNS TO U30S LOWER
SUSQ.

&&

.LONG TERM (TUESDAY THROUGH SATURDAY)...

TEMPERATURES SHOULD RETURN TO NR OR BLW NORMAL IN THE EXTENDED FCST
AS TROUGH BECOMES ESTABLISHED OVER EASTERN CONUS. LINGERING LE SNOW
SHWRS SHOULD TAPER TO FLURRIES OVER MTNS ON TUESDAY AS HI PRES RIDGE
BUILDS TOWARD THE AREA. LATEST MREF DATA SUGGEST CLIPPER SYSTEM
PASSES SOUTH OF THE STATE ON WED. ANOTHER CLIPPER COULD POTENTIALLY
AFFECT THE REGION BY FRI OR SAT.

&&

.AVIATION...

SURFACE LOW PRESSURE MOVING NORTH THROUGH EASTERN OHIO WILL CONTINUE
TO PUSH RAIN THROUGH THE REGION THIS EVENING. TWO AREAS OF
CONVECTION WILL RIDE NORTH INTO THE FORECAST AREA THIS EVENING. ONE
IS CURRENTLY IN CENTRAL MARYLAND AND THIS WILL AFFECT THE SOUTHEAST
TAF SITES. THE SECOND IS WITH THE COLD FRONT IN SOUTHERN WEST
VIRGINIA. THIS WILL SWEEP NORTH AND AFFECT THE WESTERN TAF SITES
THIS EVENING. THIS EVENING...CEILINGS WILL REMAIN IN THE OVC008 TO
0VC015 RANGE IN THE PRECIPITATION AND RISE TO OVC020 IN THE DRY SLOT
AND IN BETWEEN RAIN SHOWERS. THE COLD AIR WILL ENTER THE REGION FROM
THE SOUTH AND WEST AS IT WRAPS AROUND THE LOW. RAIN SHOWERS WILL
CHANGE TO SNOW SHOWERS AROUND 06Z. THE MAIN AREA OF PRECIPITATION
WILL HAVE MOVED NORTH AND EAST SO MAINLY FLURRIES AND SCATTERED SNOW
SHOWERS ARE EXPECTED FOR THE EAST HALF OF THE FORECAST AREA. UPSLOPE
AND WRAP AROUND MOISTURE WILL ALLOW FOR SNOW SQUALLS AND HEAVIER
SHOWERS OVER THE LAUREL HIGHLANDS AND NORTHERN MOUNTAINS (KJST AND
KBFD). WINDS WILL INCREASE FROM 250 DEGREES TO 15 TO 25 KTS WITH
GUSTS OVER 30 KTS IN MOST LOCATIONS TONIGHT. THIS WILL ALSO LOWER
VISIBILITIES ON BLOWING SNOW.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
SNOW AND BLOWING SNOW ADVISORY FOR PAZ004-005-024-033 FROM 10
PM SATURDAY TO 1 AM MONDAY.
&&

SHORT TERM...FITZGERALD
LONG TERM...FITZGERALD
AVIATION...TYBURSKI
Hazardous weather outlook, Feb 4, 4:58 AM EST, 15 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
458 AM EST SAT FEB 4 2006

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-
049>053-056>059-063>066-051000-
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-
NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN-
JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN-TIOGA-NORTHERN LYCOMING-
SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-
NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-
CUMBERLAND-ADAMS-YORK-LANCASTER-
458 AM EST SAT FEB 4 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT

A WINTER STORM WATCH HAS BEEN ISSUED FOR CAMBRIA AND SOMERSET
COUNTIES FOR TONIGHT THROUGH LATE SUNDAY NIGHT. STRONG UPSLOPE
FLOW WILL DEVELOP IN THE WAKE OF A STORM WHICH WILL MOVE NORTH OF
THE REGION TONIGHT...BRINGING THE POTENTIAL FOR SEVERAL INCHES OF
SNOW TO FALL FROM TONIGHT THROUGH EARLY MONDAY MORNING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

PERSISTENT LAKE EFFECT SNOW BANDS WILL SET UP EAST OF LAKE ERIE
BEGINNING SUNDAY AFTERNOON AND CONTINUING WELL INTO MONDAY. THE
BANDS SHOULD BE MOSTLY WEST TO EAST ORIENTED...MEANING THAT THE
HEAVIEST SNOW MAY STAY NORTH OF THE PENNSYLVANIA/NEW YORK BORDER.
HOWEVER...SNOW BANDS MAY AFFECT PORTIONS OF WARREN AND MCKEAN
COUNTIES FROM SUNDAY NIGHT THROUGH TUESDAY...PRODUCING SOME
ACCUMULATION AND POSSIBLE ADVISORIES.

In the hours before

Special weather statement, Feb 4, 8:15 PM EST, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
815 PM EST SAT FEB 4 2006

PAZ065-066-050245-
LANCASTER-YORK-
815 PM EST SAT FEB 4 2006

...STRONG THUNDERSTORMS WILL AFFECT YORK AND LANCASTER COUNTIES...

AT 812 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 9 MILES SOUTH OF
CARLISLE TO LAUREL...MOVING EAST NORTHEAST AT 35 MPH. THE
THUNDERSTORMS WILL BE NEAR FRANKLINTOWN AND HANOVER AROUND 825
PM...WELLSVILLE...THOMASVILLE...SPRING GROVE...DOVER AROUND 835
PM...LEWISBERRY...WEIGELSTOWN...SEVEN VALLEYS...NEW SALEM AROUND 840
PM AND YORK HAVEN AROUND 845 PM.

THE STRONGEST THUNDERSTORMS WILL MAINLY AFFECT AREAS NEAR AND SOUTH
OF THE PENNSYLVANIA TURNPIKE.

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THESE STORMS.
WINDS OF THIS MAGNITUDE MAY BE STRONG ENOUGH TO DOWN TREE
LIMBS...AND PROPEL LOOSE OUTDOOR OBJECTS.

VERY HEAVY RAIN WILL FALL FROM THESE STORMS...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

FORECASTER: KL

The radar

The Sterling radar (KLWX), 127 km away, was scanning. The volume nearest the first event began at 01:43 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, York

When
February 4, 8:45 PM EST to 8:50 PM EST
Where
York County, York
Measured
65 kt (75 mph) estimated gust
Property damage
$200,000
Reported by
EMERGENCY MANAGER
Coordinates
39.950, -76.717

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2006Every state in 2006This day in weather historyWarnings in Pennsylvania, February 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5492169.